The NPA acts as the Medication Safety Officer (MSO) for all English pharmacies with fewer than 50 branches. Here are some of the findings from the April to June (quarter two) report.
There was a 19% decrease in the total number of patient safety incidents reported in quarter two of 2019, compared to quarter one of 2019. The review point for the Quality Payments Scheme was in February 2019 and there were a particularly high number of reports received during this month. This may have contributed to the decrease in reporting seen between the quarters. Members are encouraged to continue to use the IRP to report incidents (and the MSO quarterly reports) to demonstrate evidence of sharing and learning.
Origin of patient safety incidents
A total of 95% of incidents reported originated from the pharmacy. Only 2% of errors reported were prescribing errors – this is a 3% decrease from quarter one. It is important to report prescribing errors because increased reporting allows identification of trends and increases learning. The most common type of error reported during quarter two was “dispensing error”, which accounted for 88% of all reported errors.
Medication error categories
The main categories of error reported were those involving medication errors, such as wrong strength, drug or formulation, these accounted for 67.3% of errors reported, with wrong strength accounting for 27.1% of incidents.
Despite the rescheduling of gabapentin and pregabalin, there continued to be wrong strength errors made with these drugs. Of all the wrong strength errors made, 5% involved either pregabalin or gabapentin. Wrong strength inhalers were also dispensed (accounting for 4.5% of wrong strength errors) these included multiple errors in dispensing the wrong strength of Fostair 100/6 or Fostair 200/6 inhaler.
Wrong drug or medicine incidents
There has been a notable number of wrong drug incidents reported involving Direct Oral Anticoagulants (DOACs) (5.6%). Rosuvastatin and rivaroxaban being dispensed in place of each other was the most common type of wrong drug error reported. As anticoagulants, these medicines are considered high risk.
Wrong formulation incidents accounted for 13.4%. Other than oral preparations, the main types of incorrect formulations dispensed included inhalers (6.4%), eye drops (4.5%) insulins (6.4%) and topical applications (8%). Salbutamol inhaler/salbutamol easibreathe accounted for 7.3% of wrong formulation errors. Symbicort turbohaler / Symbicort pressurised inhaler accounted for 5.5% of wrong formulation errors.
Degree of harm caused to patients
The degree of harm caused to patients reported as “none” (56%) and “near miss” (29%) continues to make up the majority of reports.
There were no incidents reported during quarter two which resulted in death, this has decreased from 0.1% compared to Q1 of 2019.
“Self-checking” is defined as a pharmacist carrying out all steps in the dispensing process themselves, including the clinical check of the prescription and accuracy check of the assembled items.
There was a 4% decrease in number of errors reported which involved a pharmacist self checking compared with Q1 of 2019.
Direct Oral Anticoagulants
• Consider separating out these high risk drugs to a separate “DOAC” or anticoagulant area of the dispensary to help reduce picking errors.
• When patients are initiated on DOACs patient educational material should
• The New Medicine Service can be provided for patients in whom anticoagulant treatment has been newly started.
• Prescription alert stickers can be placed onto dispensed medicine bags or prescriptions
to alert the pharmacist that counselling is required, this should prompt checking on handing out.
• Check strength, check name, check dose shelf edge stickers and anticoagulant reminder shelf edge stickers.
Image credit: iStock
- If self-checking is unavoidable, robust procedures should be place to ensure patient safety is not compromised. For example, checklists/reminders to highlight medicines with similar names placed near the dispensing workbench
- Items with similar sounding names, similar looking packaging or those that have been involved in near misses or dispensing errors previously, should be segregated; for example, those identified from the pharmacy near miss logs and patient safety incident reports.
- Pick each item against the prescription, and not the label.
- Read the prescription out loud (ensuring patient confidentiality) whilst picking the item, labelling and checking.
- Ask another member of the pharmacy team to undertake one step of the dispensing process, such as picking items from the shelves; thereby reducing the numbers of steps undertaken by the pharmacist during the dispensing process.
- Take a mental break in between dispensing and checking.
- The NPA “dispensing process: best practice” publication includes a range of guidance for self-checking.
- To view the report in full, visit the NPA website: npa.co.uk
For further information, contact the NPA on 01727 891800